Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 130, NWS Tucson, AZ

August 25, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 25, 2022, 7:20 PM MST for Pima County, Arizona. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 7:20 PM MST (02:20 UTC)
Expired
Aug 25, 2022, 9:15 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:50 PM MSTFLASH FLOOD3 Ene Tucson, AZSWIFT-WATER RESCUE NEAR ALAMO WASH AND YALE DRIVE. DRIVER ON TOP OF VEHICLE FOR RESCUE.
Aug 25, 8:50 PM MSTFLASH FLOOD5 E Tucson, AZTUCSON DEPT OF TRANSPORTATION POSTED ON TWITTER ABOUT ROAD CLOSURE DUE TO FLASH FLOODING OF ATTERBURY WASH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WGUS55 KTWC 260220
FFWTWC
AZC019-260415-
/O.NEW.KTWC.FF.W.0130.220826T0220Z-220826T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
720 PM MST Thu Aug 25 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Pima County in southeastern Arizona...

* Until 915 PM MST.

* At 720 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the eastern portions of Tucson. Radar and 
  automated rain gages indicated that 0.75 and 1.25 inches of rain 
  has fallen over the past hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Davis-Monthan Air Force Base, Saguaro National Park East 
  and Rita Ranch.

This includes the following Flash Flood Prone Locations...
Harrison Rd at Pantano Wash, Old Spanish Trail at Rincon Creek, 
Escalante Road at Atterbury Wash and Freeman Rd between Broadway and 
Old Spanish Trail.

This includes the following streams and drainages...
  Rincon Creek, Tanque Verde Wash, Arroyo Chico, Santa Cruz River 
  and Pantano Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3213 11091 3215 11089 3223 11085 3220 11069
      3204 11075 3208 11085

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
344 
WGUS75 KTWC 260417
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
917 PM MST Thu Aug 25 2022

AZC019-260427-
/O.EXP.KTWC.FF.W.0130.000000T0000Z-220826T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
917 PM MST Thu Aug 25 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN PIMA COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3213 11091 3215 11089 3223 11085 3220 11069
      3204 11075 3208 11085

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:33 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 25, 1:33 PM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Aug 25 2022

.SYNOPSIS...
Scattered afternoon and evening showers and thunderstorms will
continue through the end of the week. This will be followed by
some drying Sunday into the middle of next week resulting in less
storm coverage. Near or slightly below normal temperatures will
continue through the weekend with a bit of a warm up expected
early next week.

&&

.DISCUSSION...Today through Wednesday.
Convection has begun to develop early this afternoon over the
higher elevations and is expected to continue to expand through
this evening. Storm motion will remain slow, increasing the
threat for flash flooding as PWATs across the area range from
1.1"-2.0" from east to west respectively. Coverage should begin to
decrease after sunset but lingering showers will be possible into
late tonight, especially across Pima and southeastern Pinal
counties.

Looking at the overall setup going into the weekend, the ridge
which was previously centered to our north will transition across
the area today and over Baja/Sonora on Friday. From there, a
shortwave trough will move across the Pacific Northwest and Great
Basin nudging the ridge further to the southwest off the coast of
Baja this weekend into early next week. As the trough exits, the
ridge will build back northward over the Great Basin through the
middle of next week. Scattered showers and storms will continue
through this Saturday as moisture remains trapped under the ridge
but a drying trend will initiate as flow becomes more westerly.
This will cause chances for rain to begin a downward trend after
Saturday which is expected to continue through the
Tuesday/Wednesday time frame. Rain chances drop to below 25
percent in most areas and focus south and east of Tucson.
Temperatures which have been a couple degrees below seasonal
normals will begin to warm early next week.

&&

.AVIATION...Valid through 27/00z.
FEW-SCT clouds at 3k-6k ft AGL and SCT-BKN at or above 10k ft AGL
will continue through 26/01z-26/03z. Scattered TSRA/SHRA will
continue through 26/04z, potentially through 26/06z at KOLS. TSRA
will be more likely earlier in that period with strong gusts in
excess of 40 kts, reduced visibilities in heavy rain, and low
clouds becoming BKN-OVC accompanying any stronger storms or
heavier showers. Clouds will lift and become FEW-SCT overnight
into Friday morning with another round of TSRA/SHRA expected after
26/20z. Outside of storms, winds will be light and favoring
diurnal trends. Aviation not updated for TAF amendments.

&&

.FIRE WEATHER...
Daily rounds of scattered showers and thunderstorms will continue
through the weekend with a downward trend after Saturday. Primary
threats will be strong winds, lightning, and flash flooding.
Outside of thunderstorm activity, wind trends will remain light
and favor a westerly direction tomorrow through early next week
with typical, diurnal winds each night.

&&

.HYDROLOGY...
The Gila River will continue to see a flood wave move slowly
downstream of Safford through Friday and then remain elevated
through into the weekend. Flood advisories are in effect as a result
of this flow.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 25, 4:37 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          6 S TUCSON              32.12N 110.88W
08/25/2022                   PIMA               AZ   PUBLIC

            LANDSPOUT REPORTED NEAR LOS REALES LANDFILL
            ON SOCIAL MEDIA.

&&

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:58 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 25, 6:00 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 25, 6:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 25, 6:10 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 25, 6:59 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 25, 7:06 PM MSTAreal Flood AdvisoryTWCPima114 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.